rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-008591
  • CASE REPORT

Acute hepatitis in a young woman with systemic lupus erythematosus: a diagnostic challenge

  1. João Freitas
  1. Department of Gastrenterology, Hospital Garcia de Orta, Almada, Portugal
  1. Correspondence to Dr Rita Barosa, a.rita.b{at}gmail.com

Summary

A 48-year-old woman with systemic lupus erythematosus diagnosis was on naproxen, hidroxichloroquine and acetylsalicylic acid. She had self-suspended all medication and resumed 1 year later. Five days after the medication was resumed, she developed acute hepatitis, with biochemical hepatic cytolysis, hypergamaglobulinaemia and a serum antinuclear antibody titre of 1/2560. Idiopathic autoimmune hepatitis was considered, but drug-induced liver injury could not definitely be ruled out. Patient declined liver biopsy. Oral prednisolone was started. Within 3 months with prednisolone being tapered to 10 mg/day, a new flare occurred. Liver biopsy was performed and it favoured autoimmune hepatitis diagnosis. We discuss the diagnostic options and treatment approach in a patient with autoimmune disease and possible drug-induced liver injury who initially declined liver biopsy.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article